Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 201, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2001, 2:12 PM EDT for Clinton County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 2:12 PM EDT (18:12 UTC)
- Expired
- Aug 31, 2001, 3:15 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Clinton County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:45 PM EDT | Thunderstorm Wind 50 E | Renovo, PA | Trees were reported down along Kettle Creek Road, 12 miles northwest of Renovo. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
846 WUUS51 KCTP 311813 SVRCTP PAC035-311915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 212 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN PENNSYLVANIA * UNTIL 315 PM EDT. * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF MILL HALL...OR 13 MILES NORTH OF BELLEFONTE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILL HALL AROUND 245 PM. GLEN UNION AND LOCK HAVEN AROUND 255 PM. DUNNSTOWN AROUND 300 PM. MCELHATTAN AROUND 310 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:57 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 31, 1:57 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 AM EDT FRI AUG 31 2001 ...SOME LOCALLY HEAVY RAINS POSSIBLE TONIGHT THEN DRYING... THE COLD FRONT IS WELL TO OUR NORTH AND WEST THIS AFTERNOON...BUT THE LEADING EDGE OF THE DRIER AIR IS ALREADY MOVING INTO THE REGION AND TRIGGERING CONVECTION. THE THETA FRONT IS ACTUALLY JUST BEHIND THE LINE OF CLOUDS IN INDIANA TO SOUTHEASTERN MICHIGAN WHILE THE THETA-E FRONT IS IN NW PENNSYLVANIA EXTENDING INTO OHIO. WE WILL GET COOL FROM THE FORMER AND THE RAIN WILL COME WITH THE LATTER. THE MODEL MOISTURE FIELDS ARE ABOUT 1-2 STANDARD DEVIATIONS ABOVE NORMAL THIS AFTERNOON AND TONIGHT. THIS IMPLIES WE COULD SEE SOME LOCALLY HEAVY RAINS UNDER ANY INDIVIDUAL THUNDERSTORM. SOME OROGRAPHICALLY FAVORED LOCATIONS COULD SEE 1-2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. WIND PROFILES DO NOT RULE OUT A FEW HP SUPERCELLS. SREF DATA CONTINUES TO SHOW THREAT OF 0.25 AND GREATER RAINFALL OVER THE WESTERN AND NORTHERN PARTS OF CENTRAL PA. HOWEVER...BY 6 AM SATURDAY ALL QPF IS TO OUR EAST. NO RAIN IS EXPECTED FROM STATE COLLEGE WEST MUCH AFTER 9 PM TONIGHT. THE BEST PERIOD FOR RAIN IS BETWEEN NOW AND AND 4 AM SATURDAY. IN WESTERN SECTIONS THE RAIN WILL END EARLIER. THE SREF POPS FOR 0.10 SUGGEST NO ACCUMULATED RAINFALL WILL FALL AFTER 09Z SATURDAY. BY SUNRISE ALL THE PRECIP SHOULD BE OVER. MODELS ALL SHOW QUICK AND STRONG DRYING FROM WEST TO EAST SATURDAY. A CRISP LATE SUMMER AIR MASS WILL MARCH ACROSS PA. SHOULD BE ONE NICE AFTERNOON SATURDAY FOR OUTDOOR ACTIVITIES. CRISP NIGHT FOR EARLY SEPTEMBER SAT NIGHT INTO SUNDAY. SOME COLDER VALLEYS WILL DIP BELOW 40 AND INTO THE MID 30S BY SUNRISE SUNDAY. ...EXTENDED... AFTER A TASTE OF AUTUMN THIS WEEKEND...SUMMER LIKE WEATHER WILL SLOWLY RETURN TO THE REGION DURING THE WEEK. MONDAY STARTS OUT WITH SLIGHTLY BELOW NORMAL LOW-LEVEL TEMPS BUT BY TUESDAY WE REBOUND TO NEAR NORMAL. INITIALLY...THE SURFACE HIGH WILL KEEP US DRY AND PLEASANT. HOWEVER...ENSEMBLES SHOW A RIDGE...ABOUT +1.5 STANDARD DEVIATIONS ABOVE NORMAL BUILDING OVER THE NORTHERN LAKES. THIS WOULD LEND IT SELF TO AN INCREASE IN THE HUMIDITY AND DAILY TEMPS OVER THE REGION TUESDAY INTO THURSDAY. WITH 850 TEMPS AND THICKNESS VALUES NEAR NORMAL WOULD EXPECT TO SEE NEAR NORMAL TEMPERATURES. THE PATTERN IS NOT OVERLY CONDUCIVE FOR HEAVY RAINS. THE LOW-LEVEL AND UPPER LEVEL FLOW IS QUITE WEAK SUGGESTING UNLESS THERE IS A BIG CHANGE...IT WILL BE A RELATIVELY DRY WEEK THROUGH AT LEAST THURSDAY. OUR ONLY HOPE FOR RAIN WOULD BE IF WE GET SOME NOCTURNAL ACTIVE CONVECTION DOWNSTREAM OF THE RIDGE ONCE IT GETS ESTABLISHED BY MID WEEK. .CTP...NONE. GRUMM/LACORTE
In the hours before
Special weather statement, Aug 31, 10:45 AM EDT, 3 hours 27 minutes before
PAZ012-041-045-046-311645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EDT FRI AUG 31 2001 ...LOCALIZED DOWNPOURS TO AFFECT THE AREA... SHOWERS AND THUNDERSTORMS JUST EAST OF LOCK HAVEN TO JERSEY SHORE...WILL CONTINUE MOVING EASTWARD AROUND 20 MPH. THE STORMS WILL BE IN THE WILLIAMSPORT AREA BETWEEN 11 AND 1130 AM. TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS. A SPOTTER IN SOUTHERN CLINTON COUNTY REPORTED 1.75 INCHES OF RAIN IN LESS THAN ONE HOUR AS THE STORM MOVED THROUGH. LA CORTE
Special weather statement, Aug 31, 12:46 PM EDT, 1 hour 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-312345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1246 PM EDT FRI AUG 31 2001 .....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING... A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS THEY MOVE TO THE EAST AND SOUTH THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOME STORMS MAY ALSO CONTAIN LARGE HAIL AND TORRENTIAL RAIN. THE THREAT OF SEVERE WEATHER WILL DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES EAST OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. LA CORTE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:15 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 60 min |
| Aug 31, 10:50 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 70 min |
| Aug 31, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 66 min |
| Aug 31, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | York | 64 min |
| Aug 31, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 62 min |
| Aug 31, 4:03 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 72 min |
| Aug 31, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 78 min |
| Aug 31, 4:16 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 59 min |
| Aug 31, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 55 min |
| Aug 31, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 34 min |
| Aug 31, 5:42 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 78 min |
| Aug 31, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 28 min |
| Aug 31, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.